• Previous Article
    Dynamic behavior and optimal scheduling for mixed vaccination strategy with temporary immunity
  • DCDS-B Home
  • This Issue
  • Next Article
    Global exponential attraction for multi-valued semidynamical systems with application to delay differential equations without uniqueness
doi: 10.3934/dcdsb.2018288

Convex geometry of the carrying simplex for the May-Leonard map

Department of Mathematics, UCL, Gower Street, London, WC1E 6BT, UK

* Corresponding author

Received  August 2017 Revised  April 2018 Published  August 2018

We study the convex geometry of certain invariant manifolds, known as carrying simplices, for 3-species competitive Kolmogorov-type maps. We show that if all planes whose normal bundles are contained in a fixed closed and solid convex cone are rendered convex (concave) surfaces by the map, then, if there is a carrying simplex, it is a convex (concave) surface. We apply our results to the May-Leonard map.

Citation: Stephen Baigent. Convex geometry of the carrying simplex for the May-Leonard map. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2018288
References:
[1]

S. Baigent, Geometry of carrying simplices of 3-species competitive Lotka-Volterra systems, Nonlinearity, 26 (2013), 1001-1029. doi: 10.1088/0951-7715/26/4/1001.

[2]

S. Baigent, Convexity of the carrying simplex for discrete-time planar competitive Kolmogorov systems, J. Difference Equ. Appl., 22 (2016), 609-622. doi: 10.1080/10236198.2015.1125895.

[3]

S. Baigent, Convexity-preserving flows of totally competitive planar Lotka-Volterra equations and the geometry of the carrying simplex, Proc. Edinb. Math. Soc. (2), 55 (2012), 53-63. doi: 10.1017/S0013091510000684.

[4]

M. Benaim, On invariant hypersurfaces of strongly monotone maps, J. Differential Equations, 137 (1997), 302-319. doi: 10.1006/jdeq.1997.3269.

[5]

P. Brunovský, Controlling nonuniqueness of local invariant manifolds, J. Reine Angew. Math., 446 (1994), 115-135. doi: 10.1515/crll.1994.446.115.

[6]

P. deMottoni and A. Schiaffino, Competition systems with periodic coefficients: A geometric approach, J. Math. Biol., 11 (1981), 319-335. doi: 10.1007/BF00276900.

[7]

O. DiekmannY. Wang and P. Yan, Carrying simplices in discrete competitive systems and age-structured semelparous populations, Discrete Contin. Dyn. Syst., 20 (2008), 37-52.

[8]

R. Goldman, Curvature formulas for implicit curves and surfaces, Comput. Aided Geom. Design, 22 (2005), 632-658. doi: 10.1016/j.cagd.2005.06.005.

[9]

M.W. Hirsch and H. Smith, Monotone maps: A review, J. Difference Equ. Appl., 11 (2005), 379-398. doi: 10.1080/10236190412331335445.

[10]

M.W. Hirsch, Systems of differential equations which are competitive or cooperative: Ⅲ Competing species, Nonlinearity, 1 (1988), 51-71.

[11]

M.W. Hirsch, On existence and uniqueness of the carrying simplex for competitive dynamical systems, J. Biol. Dyn., 2 (2008), 169-179. doi: 10.1080/17513750801939236.

[12]

J. JiangJ. Mierczyński and Y. Wang, Smoothness of the carrying simplex for discrete-time competitive dynamical systems: A characterization of neat embedding, J. Differential Equations, 246 (2009), 1623-1672. doi: 10.1016/j.jde.2008.10.008.

[13]

J. Jiang and L. Niu, The dynamical behavior on the carrying simplex of a three-dimensional competitive system: Ⅱ. hyperbolic structure saturation, Int. J. Biomath., 07 (2014), 1450002, 14pp. doi: 10.1142/S1793524514500028.

[14]

J. Jiang and L. Niu, The theorem of the carrying simplex for competitive system defined on the n-rectangle and its application to a three-dimensional system, Int. J. Biomath., 7 (2014), 1450063, 11pp. doi: 10.1142/S1793524514500636.

[15]

J. Jiang and L. Niu, On the equivalent classification of three-dimensional competitive Leslie-Gower models via the boundary dynamics on the carrying simplex, J. Math. Biol., 74 (2017), 1223-1261. doi: 10.1007/s00285-016-1052-y.

[16]

J. JiangL. Niu and Y. Wang, On heteroclinic cycles of competitive maps via carrying simplices, J. Math. Biol., 72 (2016), 939-972. doi: 10.1007/s00285-015-0920-1.

[17]

M.R.S. Kulenović and O. Merino, Invariant curves for planar competitive and cooperative maps, J. Difference Equ. Appl., 24 (2018), 898-915. doi: 10.1080/10236198.2018.1438418.

[18] B. Lemmen and R. Nussbaum, Nonlinear Perron-Frobenius Theory, Cambridge University Press, Cambridge, 2012. doi: 10.1017/CBO9781139026079.
[19]

E.J. McShane, Extension of range of functions, Bull. Amer. Math. Soc., 40 (1934), 837-842. doi: 10.1090/S0002-9904-1934-05978-0.

[20]

J. Mierczyński, The C1 property of convex carrying simplices for competitive maps, preprint, arXiv: 1801.01032.

[21]

J. Mierczyński, The C1 property of carrying simplices for a class of competitive systems of ODEs, J. Differential Equations, 111 (1994), 385-409. doi: 10.1006/jdeq.1994.1087.

[22]

J. Mierczyński, On smoothness of carrying simplices, Proc. Amer. Math. Soc., 127 (1999), 543-551. doi: 10.1090/S0002-9939-99-04887-X.

[23]

J. Mierczyński, Smoothness of carrying simplices for three-dimensional competitive systems: A counterexample, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 6 (1999), 147-154.

[24]

J. Mierczyński, The C1 property of convex carrying simplices for three-dimensional competitive maps, J. Difference Equ. Appl., 55 (2018), 1-11.

[25]

L. Niu and J. Jiang, On the equivalent classification of three-dimensional competitive Atkinson-Allen models relative to the boundary fixed points, Discrete Contin. Dyn. Syst., 36 (2016), 217-244. doi: 10.3934/dcds.2016.36.217.

[26] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, 1997.
[27]

A.M. Rubinov, Monotonic analysis: Convergence of sequences of monotone functions, Optimization, 52 (2003), 673-692. doi: 10.1080/02331930310001634425.

[28]

A. Ruiz-Herrera, Exclusion and dominance in discrete population models via the carrying simplex, J. Difference Equ. Appl., 19 (2013), 96-113. doi: 10.1080/10236198.2011.628663.

[29]

H.L. Smith, Periodic competitive differential equations and the discrete dynamics of competitive maps, J. Differential Equations, 64 (1986), 165-194. doi: 10.1016/0022-0396(86)90086-0.

[30]

H.L. Smith, Planar competitive and cooperative difference equations, J. Difference Equ. Appl., 3 (1998), 335-357. doi: 10.1080/10236199708808108.

[31]

P. Takáč, Convergence to equilibrium on invariant d-hypersurfaces for strongly increasing discrete-time semigroups, J. Math. Anal. Appl., 148 (1990), 223-244. doi: 10.1016/0022-247X(90)90040-M.

[32]

A. Tineo, On the convexity of the carrying simplex of planar Lotka-Volterra competitive systems, Appl. Math. Comput., 123 (2001), 93-108. doi: 10.1016/S0096-3003(00)00063-1.

[33]

Y. Wang and J. Jiang, Uniqueness and attractivity of the carrying simplex for discrete-time competitive dynamical systems, J. Differential Equations, 186 (2002), 611-632. doi: 10.1016/S0022-0396(02)00025-6.

[34]

E.C. Zeeman and M.L. Zeeman, On the convexity of carrying simplices in competitive Lotka-Volterra systems, Nonlinearity, 15 (2002), 1993-2018. doi: 10.1088/0951-7715/15/6/311.

[35]

M.L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems, 8 (1993), 189-216. doi: 10.1080/02681119308806158.

show all references

References:
[1]

S. Baigent, Geometry of carrying simplices of 3-species competitive Lotka-Volterra systems, Nonlinearity, 26 (2013), 1001-1029. doi: 10.1088/0951-7715/26/4/1001.

[2]

S. Baigent, Convexity of the carrying simplex for discrete-time planar competitive Kolmogorov systems, J. Difference Equ. Appl., 22 (2016), 609-622. doi: 10.1080/10236198.2015.1125895.

[3]

S. Baigent, Convexity-preserving flows of totally competitive planar Lotka-Volterra equations and the geometry of the carrying simplex, Proc. Edinb. Math. Soc. (2), 55 (2012), 53-63. doi: 10.1017/S0013091510000684.

[4]

M. Benaim, On invariant hypersurfaces of strongly monotone maps, J. Differential Equations, 137 (1997), 302-319. doi: 10.1006/jdeq.1997.3269.

[5]

P. Brunovský, Controlling nonuniqueness of local invariant manifolds, J. Reine Angew. Math., 446 (1994), 115-135. doi: 10.1515/crll.1994.446.115.

[6]

P. deMottoni and A. Schiaffino, Competition systems with periodic coefficients: A geometric approach, J. Math. Biol., 11 (1981), 319-335. doi: 10.1007/BF00276900.

[7]

O. DiekmannY. Wang and P. Yan, Carrying simplices in discrete competitive systems and age-structured semelparous populations, Discrete Contin. Dyn. Syst., 20 (2008), 37-52.

[8]

R. Goldman, Curvature formulas for implicit curves and surfaces, Comput. Aided Geom. Design, 22 (2005), 632-658. doi: 10.1016/j.cagd.2005.06.005.

[9]

M.W. Hirsch and H. Smith, Monotone maps: A review, J. Difference Equ. Appl., 11 (2005), 379-398. doi: 10.1080/10236190412331335445.

[10]

M.W. Hirsch, Systems of differential equations which are competitive or cooperative: Ⅲ Competing species, Nonlinearity, 1 (1988), 51-71.

[11]

M.W. Hirsch, On existence and uniqueness of the carrying simplex for competitive dynamical systems, J. Biol. Dyn., 2 (2008), 169-179. doi: 10.1080/17513750801939236.

[12]

J. JiangJ. Mierczyński and Y. Wang, Smoothness of the carrying simplex for discrete-time competitive dynamical systems: A characterization of neat embedding, J. Differential Equations, 246 (2009), 1623-1672. doi: 10.1016/j.jde.2008.10.008.

[13]

J. Jiang and L. Niu, The dynamical behavior on the carrying simplex of a three-dimensional competitive system: Ⅱ. hyperbolic structure saturation, Int. J. Biomath., 07 (2014), 1450002, 14pp. doi: 10.1142/S1793524514500028.

[14]

J. Jiang and L. Niu, The theorem of the carrying simplex for competitive system defined on the n-rectangle and its application to a three-dimensional system, Int. J. Biomath., 7 (2014), 1450063, 11pp. doi: 10.1142/S1793524514500636.

[15]

J. Jiang and L. Niu, On the equivalent classification of three-dimensional competitive Leslie-Gower models via the boundary dynamics on the carrying simplex, J. Math. Biol., 74 (2017), 1223-1261. doi: 10.1007/s00285-016-1052-y.

[16]

J. JiangL. Niu and Y. Wang, On heteroclinic cycles of competitive maps via carrying simplices, J. Math. Biol., 72 (2016), 939-972. doi: 10.1007/s00285-015-0920-1.

[17]

M.R.S. Kulenović and O. Merino, Invariant curves for planar competitive and cooperative maps, J. Difference Equ. Appl., 24 (2018), 898-915. doi: 10.1080/10236198.2018.1438418.

[18] B. Lemmen and R. Nussbaum, Nonlinear Perron-Frobenius Theory, Cambridge University Press, Cambridge, 2012. doi: 10.1017/CBO9781139026079.
[19]

E.J. McShane, Extension of range of functions, Bull. Amer. Math. Soc., 40 (1934), 837-842. doi: 10.1090/S0002-9904-1934-05978-0.

[20]

J. Mierczyński, The C1 property of convex carrying simplices for competitive maps, preprint, arXiv: 1801.01032.

[21]

J. Mierczyński, The C1 property of carrying simplices for a class of competitive systems of ODEs, J. Differential Equations, 111 (1994), 385-409. doi: 10.1006/jdeq.1994.1087.

[22]

J. Mierczyński, On smoothness of carrying simplices, Proc. Amer. Math. Soc., 127 (1999), 543-551. doi: 10.1090/S0002-9939-99-04887-X.

[23]

J. Mierczyński, Smoothness of carrying simplices for three-dimensional competitive systems: A counterexample, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 6 (1999), 147-154.

[24]

J. Mierczyński, The C1 property of convex carrying simplices for three-dimensional competitive maps, J. Difference Equ. Appl., 55 (2018), 1-11.

[25]

L. Niu and J. Jiang, On the equivalent classification of three-dimensional competitive Atkinson-Allen models relative to the boundary fixed points, Discrete Contin. Dyn. Syst., 36 (2016), 217-244. doi: 10.3934/dcds.2016.36.217.

[26] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, 1997.
[27]

A.M. Rubinov, Monotonic analysis: Convergence of sequences of monotone functions, Optimization, 52 (2003), 673-692. doi: 10.1080/02331930310001634425.

[28]

A. Ruiz-Herrera, Exclusion and dominance in discrete population models via the carrying simplex, J. Difference Equ. Appl., 19 (2013), 96-113. doi: 10.1080/10236198.2011.628663.

[29]

H.L. Smith, Periodic competitive differential equations and the discrete dynamics of competitive maps, J. Differential Equations, 64 (1986), 165-194. doi: 10.1016/0022-0396(86)90086-0.

[30]

H.L. Smith, Planar competitive and cooperative difference equations, J. Difference Equ. Appl., 3 (1998), 335-357. doi: 10.1080/10236199708808108.

[31]

P. Takáč, Convergence to equilibrium on invariant d-hypersurfaces for strongly increasing discrete-time semigroups, J. Math. Anal. Appl., 148 (1990), 223-244. doi: 10.1016/0022-247X(90)90040-M.

[32]

A. Tineo, On the convexity of the carrying simplex of planar Lotka-Volterra competitive systems, Appl. Math. Comput., 123 (2001), 93-108. doi: 10.1016/S0096-3003(00)00063-1.

[33]

Y. Wang and J. Jiang, Uniqueness and attractivity of the carrying simplex for discrete-time competitive dynamical systems, J. Differential Equations, 186 (2002), 611-632. doi: 10.1016/S0022-0396(02)00025-6.

[34]

E.C. Zeeman and M.L. Zeeman, On the convexity of carrying simplices in competitive Lotka-Volterra systems, Nonlinearity, 15 (2002), 1993-2018. doi: 10.1088/0951-7715/15/6/311.

[35]

M.L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems, 8 (1993), 189-216. doi: 10.1080/02681119308806158.

Figure 1.  Carrying simplices for the May-Leonard model (8) with $r = 2$. Left: Convex carrying simplex for $\alpha = 3/4, \beta = 2/3$ (see example 11.2). Right: Concave carrying simplex $\alpha = 5/4, \beta = 7/6$ (see example 11.1)
Figure 2.  Mapping of $\Delta({\pmb{a}} )$ by ${\pmb T}$ to the new set ${\pmb T}(\Delta({\pmb{a}} ))$
Figure 3.  Bounds on the intersection of planes with the axes. Left figure: Convex surface, $0 < x_{\min} < x_{\max} < q_1$. Right figure: Concave surface, $q_1 < x_{\min} < x_{\max} $
Figure 4.  Carrying simplices for the May-Leonard model (8) with $r = 2$. Top left: $\alpha = 4/5, \beta = 3/4$. Top right: $\alpha = 2/3, \beta = 7/12$, Bottom left: $\alpha = 7/5, \beta = 4/3$. Bottom right: $\alpha = 3/2, \beta = 7/5$
[1]

Lih-Ing W. Roeger. Discrete May-Leonard competition models II. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 841-860. doi: 10.3934/dcdsb.2005.5.841

[2]

Mats Gyllenberg, Jifa Jiang, Lei Niu, Ping Yan. On the classification of generalized competitive Atkinson-Allen models via the dynamics on the boundary of the carrying simplex. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 615-650. doi: 10.3934/dcds.2018027

[3]

George Osipenko. Linearization near a locally nonunique invariant manifold. Discrete & Continuous Dynamical Systems - A, 1997, 3 (2) : 189-205. doi: 10.3934/dcds.1997.3.189

[4]

Hsuan-Wen Su. Finding invariant tori with Poincare's map. Communications on Pure & Applied Analysis, 2008, 7 (2) : 433-443. doi: 10.3934/cpaa.2008.7.433

[5]

Marie-Claude Arnaud. A nondifferentiable essential irrational invariant curve for a $C^1$ symplectic twist map. Journal of Modern Dynamics, 2011, 5 (3) : 583-591. doi: 10.3934/jmd.2011.5.583

[6]

Amadeu Delshams, Marian Gidea, Pablo Roldán. Transition map and shadowing lemma for normally hyperbolic invariant manifolds. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1089-1112. doi: 10.3934/dcds.2013.33.1089

[7]

Mari Paz Calvo, Jesus M. Sanz-Serna. Carrying an inverted pendulum on a bumpy road. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 429-438. doi: 10.3934/dcdsb.2010.14.429

[8]

Washiela Fish, Jennifer D. Key, Eric Mwambene. Partial permutation decoding for simplex codes. Advances in Mathematics of Communications, 2012, 6 (4) : 505-516. doi: 10.3934/amc.2012.6.505

[9]

Ricardo Diaz and Sinai Robins. The Ehrhart polynomial of a lattice n -simplex. Electronic Research Announcements, 1996, 2: 1-6.

[10]

Alexander J. Zaslavski. Good programs in the RSS model without concavity of a utility function. Journal of Industrial & Management Optimization, 2006, 2 (4) : 399-423. doi: 10.3934/jimo.2006.2.399

[11]

Hans-Christoph Grunau, Guido Sweers. A clamped plate with a uniform weight may change sign. Discrete & Continuous Dynamical Systems - S, 2014, 7 (4) : 761-766. doi: 10.3934/dcdss.2014.7.761

[12]

Baojun Bian, Pengfei Guan. A structural condition for microscopic convexity principle. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 789-807. doi: 10.3934/dcds.2010.28.789

[13]

Arrigo Cellina, Carlo Mariconda, Giulia Treu. Comparison results without strict convexity. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 57-65. doi: 10.3934/dcdsb.2009.11.57

[14]

Jiangtao Mo, Liqun Qi, Zengxin Wei. A network simplex algorithm for simple manufacturing network model. Journal of Industrial & Management Optimization, 2005, 1 (2) : 251-273. doi: 10.3934/jimo.2005.1.251

[15]

E. Camouzis, H. Kollias, I. Leventides. Stable manifold market sequences. Journal of Dynamics & Games, 2018, 5 (2) : 165-185. doi: 10.3934/jdg.2018010

[16]

Camillo De Lellis, Emanuele Spadaro. Center manifold: A case study. Discrete & Continuous Dynamical Systems - A, 2011, 31 (4) : 1249-1272. doi: 10.3934/dcds.2011.31.1249

[17]

Zhiguo Feng, Ka-Fai Cedric Yiu. Manifold relaxations for integer programming. Journal of Industrial & Management Optimization, 2014, 10 (2) : 557-566. doi: 10.3934/jimo.2014.10.557

[18]

Lucas Chesnel, Sergei A. Nazarov. Team organization may help swarms of flies to become invisible in closed waveguides. Inverse Problems & Imaging, 2016, 10 (4) : 977-1006. doi: 10.3934/ipi.2016029

[19]

Paul Fife, Joseph Klewicki, Tie Wei. Time averaging in turbulence settings may reveal an infinite hierarchy of length scales. Discrete & Continuous Dynamical Systems - A, 2009, 24 (3) : 781-807. doi: 10.3934/dcds.2009.24.781

[20]

Odo Diekmann, Yi Wang, Ping Yan. Carrying simplices in discrete competitive systems and age-structured semelparous populations. Discrete & Continuous Dynamical Systems - A, 2008, 20 (1) : 37-52. doi: 10.3934/dcds.2008.20.37

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (30)
  • HTML views (168)
  • Cited by (0)

Other articles
by authors

[Back to Top]